Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 153, NWS Memphis, TN

June 3, 2004Panola County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 3, 2004, 4:45 PM CDT for Panola County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 4:45 PM CDT (21:45 UTC)
Expired
Jun 3, 2004, 5:30 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Panola County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS54 KMEG 032145
SVRMEM
MSC107-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 530 PM CDT

* AT 446 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES EAST OF CURTIS STATION...MOVING EAST AT 10 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 530 PM CDT INCLUDE...
  BATESVILLE...
  COURTLAND...
  POPE...
  ENDVILLE...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3445 9013 3428 9019 3415 8982 3434 8973

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:27 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 2:27 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
227 PM CDT THU JUN 3 2004

.DISCUSSION...

SURFACE MAP THIS AFTERNOON PLACES A STATIONARY FRONT FROM MIDDLE TN
THROUGH NORTHEAST MS INTO AN AREA OF LOW PRESSURE NEAR OXFORD MS. A
COLD FRONT THEN EXTENDS FROM THE LOW THROUGH NORTHERN LA.
ALOFT...WATER VAPOR IMAGERY SHOWS A CLOSED UPPER LOW OVER SOUTHEAST
MISSOURI ASSOCIATED WITH COLD AIR ALOFT. THUNDERSTORMS HAVE FIRED
THIS AFTERNOON WHERE ENOUGH SUN HAS POKED THROUGH THE CLOUDS AND
AHEAD OF THE LEADING EDGE OF THE COLD POOL.

THE COLD POOL ALOFT SHOULD MOVE THROUGH MOST OF THE REGION DURING
THE REMAINDER OF THE AFTERNOON. THE AIR IN THE COLD POCKET ITSELF IS
SUBSIDING...PREVENTING CONVECTION. HOWEVER...ON THE LEADING EDGE OF
THIS COLD POCKET THERE IS STEEP MID-LEVEL LAPSE RATES WHICH CAN ADD
TO THE INSTABILITY ALREADY PRESENT. SO...EXPECT SCATTERED
THUNDERSTORMS STILL ACROSS WEST TN AND NORTH MS FOR THE REMAINDER OF
THE AFTERNOON. THEN JUST A SLIGHT CHANCE EARLY THIS EVENING EAST DUE
TO TIMING OF THE COLD POOL ALOFT.

DRY FORECAST FOR FRIDAY AND SATURDAY WITH NO SYSTEMS AROUND. EXPECT
AFTERNOON CUMULUS BOTH DAYS WITH MAINLY CLEAR NIGHTS. 850 TEMPS
AROUND +12 ON FRIDAY CORRELATE TO TEMPS NEAR 80 OR IN THE LOW 80S.
850 TEMPS JUST A TOUCH WARMER SATURDAY TRANSLATING INTO LOW TO MID
80S.

THE FRONT TO THE SOUTH WILL SLOWLY RETURN LATE SATURDAY NIGHT INTO
SUNDAY AS A WARM FRONT. HAVE POPS IN MAINLY FOR SUNDAY AS THE WARM
FRONT MOVES THROUGH THE REGION. GFS HITS ON A COMPLEX RIDING ALONG
THE FRONT INTO THE REGION SATURDAY AFTERNOON INTO SATURDAY NIGHT.
NOT REAL CONFIDENT IN THIS SOLN SINCE THIS COMPLEX IS ASSOCIATED
WITH NO OBVIOUS SYSTEMS. WILL KEEP A SLIGHT MENTION INTO MONDAY WITH
THE FRONT STILL NEARBY BUT BY TUESDAY THE WARM FRONT SHOULD BE WELL
NORTH. FROM TUESDAY ONWARD...PRETTY MUCH DEALING WITH HEAT OF THE
DAY VARIETY THUNDERSTORMS WITH NO SIGNIFICANT SYSTEMS IMPACTING THE
REGION THROUGH FRIDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Jun 3, 10:33 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT THU JUN 3 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-041100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1033 AM CDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST
TENNESSEE AND NORTH MISSISSIPPI THIS AFTERNOON INTO THE EARLY
EVENING. THE COMBINATION OF A STATIONARY FRONT STALLED ACROSS THE
REGION...AN UPPER LEVEL DISTURBANCE MOVING OVER WEST TENNESSEE AND
NORTH MISSISSIPPI ALONG WITH AFTERNOON HEATING COULD RESULT IN
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT ALTHOUGH
LOCALLY DAMAGING WINDS CAN NOT BE ENTIRELY RULED OUT.

.DAYS TWO THROUGH SEVEN...

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

VALLE

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:07 PM CDTFlash Flood WarningMEGBenton113 min
Jun 2, 7:30 PM CDTSevere Thunderstorm WarningMEGBenton30 min
Jun 2, 7:50 PM CDTSevere Thunderstorm WarningMEGTippah, Union40 min
Jun 2, 8:30 PM CDTSevere Thunderstorm WarningMEGUnion30 min
Jun 3, 4:14 PM CDTTornado WarningMEGTallahatchie31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.